Back to Ask the Diabetes Team Ask the Diabetes Team

From Dallas, Texas, USA:

My friend who has type 2 diabetes tried varying combinations of pills, but her A1c could not be lowered to good levels, so about five months ago, she started on insulin. She gained a lot of water weight (about 15 pounds) in the first two days, then was given diuretics, and subsequently gained a lot of real weight (about 15 pounds and climbing). Her potassium level was really high which somehow was prompted by the insulin to cause the water gain. Neither she nor I could figure out what happened. She thought she had an allergic reaction to the insulin.

She weighs now 125 pounds, is very short, and is taking insulin way in excess of 50 units of insulin per day. How much can a person take? Her A1c is still not very good despite the increased and increasing levels of insulin she is getting.


Your friend is not on an excessive dose of insulin. The very nature of type 2 diabetes is such that individuals are resistant to the insulin that is present, whether it is made by the body or injected as treatment. Lifestyle choices are still the most potent for decreasing the insulin resistance.

Her potassium is probably not the cause of her weight gain. It is known that insulin may cause some sudden water weight gain.. However, this is only short lived. Insulin also causes the production of href="/dctionary/t.htm#triglycerides">triglycerides, the storage form of fat in fat cells. It is well known that patients who go on aggressive insulin regimens gain weight. The key is to really watch the diet and exercise.

There is no upper limit of insulin that can be given. The fact she is only taking around 50 units is surprising as many patients who are insulin resistant take over 100 units. It is unlikely she had an allergic reaction to the insulin. This most likely manifests itself as a rash or reaction at the site of the insulin injection. The most important thing is that she get her hemoglobin A1c down to less than 7%.


Original posting 18 Nov 2002
Posted to Insulin


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:38
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.